Impact of acetaminophen product labelling changes in Canada on hospital admissions for accidental acetaminophen overdose: a population-based study.

Citation metadata

Date: Apr. 19, 2022
From: CMAJ: Canadian Medical Association Journal(Vol. 194, Issue 15)
Publisher: CMA Impact Inc.
Document Type: Report
Length: 4,317 words
Lexile Measure: 2270L

Document controls

Main content

Abstract :

Background: Accidental acetaminophen overdoses are associated with substantial morbidity and health care costs. In Canada, updated labelling standards were implemented in October 2009 and September 2016, with the intent of communicating risks of overdose and facilitating product identification and safe use, respectively. Full compliance with the 2016 standards was expected by March 2018. We sought to explore whether these changes affected rates of hospital admission for accidental acetaminophen overdose. Methods: We conducted a population-based study of hospital admissions for accidental acetaminophen overdose in 9 Canadian provinces and 3 Canadian territories between Apr. 1, 2014, and Mar. 31, 2020. We used interventional autoregressive integrated moving average (ARIMA) models to evaluate the impact of the updated labelling standards on rates of hospital admission for accidental acetaminophen overdose. In secondary analyses, we studied intensive care unit (ICU) admissions and hospital admissions for accidental acetaminophen overdose involving opioids. Results: Monthly rates of hospital admission for accidental acetaminophen overdose were essentially unchanged over the study period (0.21 and 0.22 cases per 100 000 population in April 2004 and March 2020, respectively). We found no association between changing labelling standards and trends in rates of hospital admission for accidental acetaminophen overdose (October 2009 p = 0.2, September 2016 p = 0.7 and March 2018 p = 0.2). Similarly, labelling changes did not have an impact on admissions involving ICU admission and concomitant opioid poisoning. Interpretation: Modifications to product labels did not reduce the rate of acetaminophen-related harm. Additional measures to reduce the burden of accidental acetaminophen overdose are required.

Source Citation

Source Citation   

Gale Document Number: GALE|A700407652